Anaphylactic Shock can scare the living daylights out of you!
So whats Anaphylactic Shock?
Anaphylactic Shock or Anaphylaxis as it sometimes known as is an extremely dangerous allergic reaction which can be triggered by virtually anything if you are allergic to it, such as prescription drugs like Penicillin, reactions can occur with certain foods too and the more common ones are peanuts, seafood, even insect bites, hair dye chemicals (that’s why hairdressers do a ‘patch test’ with customers), in fact, there are lots of things that can trigger an allergic reaction.
Why does the body react so quickly to this?
The immune system kicks in when the body detects a foreign protein and ‘histamine’is released, but if histamine is released into the body in huge quantities it quickly makes the skin itchy and red and this very quickly develops into a rash and with this going on, the strength of the hearts contractions start to weaken because the histamine is dilating the arteries so the pressure drops, which starts to constrict the lungs which make breathing very much harder for the sufferer, and if this is not enough for the suffer to contend with, the blood capillaries start leaking which causes swelling and then we get anaphylactic shock.
How can you spot if someone is having an allergic reaction?
- Sudden swelling of the face, lips, tongue, neck, and eyes are very good indicators.
- Noisy breathing as the swelling starts to constrict the throat, quite often loud pitched breathing is noticeable, and with this, there is the added danger of them not being able to breathe.
- Pulse starts to speed up and the pulse is noticeably weaker than normal.
- Skin can become itchy and red, hives appear, they may become nauseous and they may vomit too, they may stomach cramps, diarrhoea, loss of bladder control can happen too.
- An anxiety attack is also quite common during anaphylactic shock and they think they are going to die, especially when the symptoms escalate rapidly.
So what can you do to help them?
- Call 999 immediately for urgent medical help this is a top priority, this person will need expert assistance from a medical professional and fast.
- Remove them from the cause or source that triggered the reaction.
- Ensure they use their epinephrine (adrenaline) auto-injector quickly as possible if they are having problems finding it, then help them and hand it to them, you can provide further assistance if necessary by using the auto-injector in a fleshy muscular area (a thigh area is a good place)
- If breathing problems are noticed it can be helpful to sit them up against a wall in a “lazy W” position with the knees raised, this will aid blood flow too.
- Epinephrine can be used at 5-minute intervals if no improvement is noticed.
Many sufferers carry epinephrine (adrenaline) auto-injectors (epi-pen) everywhere they go and if they have an allergic reaction they can rapidly inject themselves with epinephrine using the auto-injector rapidly and even though they have given themselves a dose of epinephrine doesn’t mean they will recover either, a hospital visit is usually on the cards too.
Anaphylactic shock or anaphylaxis as its sometimes known is scary for the person who is having the reaction and also the people around them too because reactions are rapid, so swift action is required to assist and help them.
- Call 999 or 112
- Remove them from the source or remove the source of the reaction away from them.
- Let them use their adrenaline pen(s) help them if necessary they can use one every 5 minutes if needed.
- Sit them down on the floor and loosen any tight clothing, this will help the breathing and getting them to bend their knees so they are in a W position, will be easier to get them in position if you need to start CPR too.